Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 166, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 17, 2004, 9:00 PM EDT for Calhoun County, Michigan. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2004, 9:00 PM EDT (01:00 UTC)
- Expired
- Aug 17, 2004, 9:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Calhoun County, MI
The radar
The Grand Rapids radar (KGRR), 98 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 9:19 PM EDT | TSTM WND DMG | 5 N Tekonsha, MI | 8 MILE AND D AVENUE. TREE DOWN ACROSS ROAD AND NUMEROUS POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 180100
SVRGRR
MIC025-180145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
859 PM EDT TUE AUG 17 2004
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN
* UNTIL 945 PM EDT
* AT 858 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED OVER HOMER...OR ABOUT
8 MILES SOUTH OF MARSHALL...AND MOVING SOUTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HOMER AND ALBION AROUND 905 PM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
HAIL TO THE SIZE OF A NICKEL IS EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4219 8499 4224 8499 4224 8473 4215 8473
4214 8472 4208 8472 4208 8500 4218 8500
$$
LAURENS 93What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:22 PM EDT, 5 hours 38 minutes earlier.
Area forecast discussion, Aug 17, 3:22 PM EDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 322 PM EDT TUE AUG 17 2004 .SHORT TERM... FORECAST CONCERNS AGAIN COME DOWN TO ASCERTAINING CHANCES FOR CONVECTION. FIRST CHANCE FOR RAIN COMES THIS EVENING AS A WEAK TROUGH AND ASSOCIATED UPPER WAVE MOVE INTO THE AREA. SECOND MORE SIGNIFICANT CHANCE WILL OCCUR WEDNESDAY NIGHT AS A STRONG COLD FRONT SWEEPS THROUGH THE AREA. FINALLY THE FRONT TRIES TO COME BACK NORTH ON FRIDAY WITH ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS. THE GFS AND THE ETA ARE SIMILAR FOR MUCH OF THE FORECAST PERIOD...BUT DIFFER OUT TOWARD FRIDAY. WILL USE THE ETA...AS THE GFS LOOKS LIKE IT MAY HAVE SOME CONVECTIVE FEEDBACK (A LITTLE TOO STRONG AND TOO FAR NORTH WITH THE LOW) REGARDING THE FRIDAY SYSTEM. TONIGHT...WILL MAINTAIN CHANCE POPS THROUGH THE EVENING AS AN UPSTREAM SHORTWAVE SWINGS THROUGH THE FORECAST AREA. THE SURFACE REFLECTION (TROUGH) OF THE UPPER SHORTWAVE CAN BE SEE EXTENDING FROM NEAR THE DOOR PENINSULA OF WI...SOUTHWEST INTO IOWA. FEEL THE BETTER CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE IN THE SOUTH CLOSER TO THE BETTER RETURN OF LOW LEVEL MOISTURE. WILL CARRY 50 POPS IN THE SOUTH AND 30 POPS IN THE NORTH. WITH THE LOSS OF DAYTIME HEATING...NOT EXPECTING MUCH OVERNIGHT. FOG WILL LIKELY DEVELOP OVERNIGHT IN THE WAKE OF SCATTERED RAIN THIS EVENING. IF THE SKIES CAN CLEAR OUT ENOUGH...THE FOG MAY BECOME DENSE. ON WEDNESDAY...THE FORECAST AREA WILL BE IN BETWEEN SYSTEMS. THE MORNING WILL LIKELY BE DRY AS THE UPSTREAM STRONG COLD FRONT WILL STILL BE OVER NORTHERN AND CENTRAL WI. THE FRONT IS FORECAST TO EXTEND FROM NORTHERN LOWER MICHIGAN SOUTHWEST ACROSS CENTRAL LAKE MICHIGAN AT 00Z. WILL THEREFORE MAINTAIN A CHANCE FOR SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON AHEAD OF THE FRONT. WEDNESDAY NIGHT LOOKS TO BE THE BEST CHANCE FOR RAIN IN THE SHORT TERM. THE FRONT IS FORECAST BY BOTH THE GFS AND THE ETA TO SWEEP THROUGH THE FORECAST AREA. LI/S WILL LIKELY BE AROUND -5 C IN THE EVENING...WITH CAPE VALUES APPROACHING 2000 J/KG. GOOD SPEED AND DIRECTIONAL SHEAR WILL BE IN PLACE WITH A 35KT SOUTHWESTERLY LLJ AND A 60 KT WESTERLY JET. GIVEN THE STRENGTH OF THE COLD FRONT ENVISION THE FRONT BECOMING A FOCUS FOR A LINE OF STORMS THAT WILL SWEEP SOUTHEAST THROUGH THE FORECAST AREA. WIND WILL BE THE MAIN THREAT FROM BOWING SEGMENTS WITHIN THE LINE. SPC HAS PLACED THE ENTIRE AREA IN A SLIGHT RISK WITH WORDING SUGGESTING A POSSIBLE UPGRADE IF ENOUGH INSTABILITY CAN DEVELOP. THURSDAY WILL MAINTAIN A SMALL CHANCE FOR SOME LINGERING SHOWERS AND THUNDERSTORMS IN THE SOUTH BEFORE THE BOUNDARY PRESSES FAR ENOUGH SOUTH TO END THE THREAT. THURSDAY NIGHT SHOULD BE DRY WITH HIGH PRESSURE LOCATED ACROSS THE REGION AT THE SURFACE. FRIDAY IS THE TIME FRAME WHERE THE MODELS DIFFER IN OPINION. THE GFS SPINS UP A STRONGER LOW WHICH SEEMS TO BE AN OUTLIER COMPARED TO THE OTHER MODELS. WILL HOWEVER MAINTAIN CHANCE POPS ON FRIDAY AS THE BOUNDARY WILL BE CLOSE ENOUGH NO MATTER WHICH MODEL IS YOUR MODEL OF CHOICE. BEST CHANCES WILL BE IN THE SOUTH. GUIDANCE TEMPS LOOK TO BE IN THE BALLPARK. .LONG TERM... THE MEDIUM RANGE MODELS ARE COMING INTO AGREEMENT WITH THE FORMATION OF A LOW ON THE FRONTAL BOUNDARY THAT WILL BE JUST SOUTH OF THE CWA AT THE START OF THE EXTENDED PERIOD. THIS WILL WILL MOVE EAST OF THE CWA FRIDAY NIGHT AND DRAG COLDER AIR INTO THE CWA BY SATURDAY. WILL KEEP CHC POPS GOING THROUGH FRIDAY NIGHT AND THEN DRY SATURDAY THROUGH MONDAY NIGHT AS CANADIAN HIGH PRESSURE BUILDS SOUTHEAST INTO LOWER MICHIGAN. THE DGEX AND GFS DIVERGE ON THEIR SOLUTIONS MONDAY NIGHT. THE GFS SHOW A COUPLE OF SHORT WAVES MOVING INTO THE UPPER MIDWEST MONDAY AND THEY DEVELOP A LOW IN NEBRASKA THAT MOVES NORTHEAST INTO THE UP MONDAY EVENING. THE DGEX ON THE OTHER HAND IS A LITTLE SLOWER AND MORE MUTED WITH THE SYSTEM BOTH ALOFT AND AT THE SFC. THE DGEX DOES DEVELOP A LOW BUT MOVES IT INTO WESTERN ONTARIO RATHER THAN THE UP. AS A RESULT, THE TRAILING COLD FRONT IS SLOWER TO ARRIVE IN SW LWR MI TUESDAY. I LIKE THAT SOLUTION BETTER BECAUSE IT SEEMS THE GFS IS RELYING ON TWO SHORT WAVES TO PHASE TO PRODUCE THE STRONGER SFC LOW AND THAT SEEMS LESS PLAUSIBLE THAN A STRONGER SOLUTION GIVEN THAT THE UPPER JET ALSO REMAINS FARTHER WEST OVER NORTH DAKOTA. THEREFORE WELL FOLLOW THE DGEX SOLUTION AND KEEP MOST OF THE CWA DRY MONDAY NIGHT. WELL HAVE CHC POPS ON TUESDAY TO ACCOUNT FOR THE COLD FRONT MOVING THROUGH DURING THE DAY. && .GRR WATCHES/WARNINGS/ADVISORIES...NONE. DUKE 93
Hazardous weather outlook, Aug 17, 1:41 PM EDT, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 141 PM EDT TUE AUG 17 2004 LMZ845>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-181000- ALLEGAN MI-BARRY MI-CALHOUN MI-CLARE MI-CLINTON MI-EATON MI- GRATIOT MI-INGHAM MI-IONIA MI-ISABELLA MI-JACKSON MI-KALAMAZOO MI- KENT MI-LAKE MI-MASON MI-MECOSTA MI-MONTCALM MI-MUSKEGON MI- NEWAYGO MI-OCEANA MI-OSCEOLA MI-OTTAWA MI-VAN BUREN MI- 141 PM EDT TUE AUG 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN THIS AFTERNOON AND TONIGHT. THE BEST CHANCES WILL EXIST FOR COMMUNITIES ALONG AND SOUTH OF INTERSTATE 96 LIKE SOUTH HAVEN...KALAMAZOO AND JACKSON. THE TIME FRAME WITH THE BEST CHANCES WILL BE BETWEEN 700 PM AND 200 AM. ANY STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 30 MPH...LOCALLY HEAVY RAIN AND CLOUD TO GROUND LIGHTNING STRIKES. A FEW STORMS MAY APPROACH SEVERE LEVELS THIS EVENING WITH WIND GUSTS OVER 50 MPH AND HAIL TO AROUND THREE QUARTERS OF AN INCH. THUNDERSTORM MOVEMENT WILL BE TO THE EAST AROUND 20 MPH. AREAS OF DENSE FOG WILL BE POSSIBLE AFTER MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MORE THUNDERSTORMS ARE EXPECTED ON WEDNESDAY NIGHT AS A SECOND...STRONGER...COLD FRONT MOVES SOUTH. SOME OF THESE STORMS MAY BE SEVERE. THUNDERSTORMS WILL BE POSSIBLE AGAIN ON FRIDAY AFTERNOON AND EVENING AS THE FRONT MOVES BACK NORTH BRIEFLY AS A WARM FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING... WITH A BETTER CHANCE WEDNESDAY NIGHT. MEADE DUKE
In the hours before
Local storm report, Aug 17, 8:04 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
804 PM EDT TUE AUG 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0743 PM HAIL 2 SW RICHLAND 42.36N 85.48W
08/17/2004 1.00 INCH KALAMAZOO MI BROADCAST MEDIA
GULL ROAD
&&
GEOLocal storm report, Aug 17, 8:25 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
825 PM EDT TUE AUG 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 3 E COOPER 42.38N 85.55W
08/17/2004 1.75 INCH KALAMAZOO MI BROADCAST MEDIA
NEAR D AVE AND RIVERVIEW
0755 PM HAIL AUGUSTA 42.34N 85.35W
08/17/2004 1.00 INCH KALAMAZOO MI BROADCAST MEDIA
&&
GEONearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.